Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 32, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 8:12 PM MDT for Blaine County, Fergus County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2016, 8:12 PM MDT (02:12 UTC)
- Expired
- Jun 10, 2016, 8:57 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Fergus County, MT
The radar
The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
463
WUUS55 KTFX 110212
SVRTFX
MTC005-027-110315-
/O.NEW.KTFX.SV.W.0032.160611T0212Z-160611T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
812 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 915 PM MDT
* AT 811 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WINIFRED TO 31 MILES NORTH OF LEWISTOWN TO NEAR
ROY...MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAYS...ROY...FERGUS...LODGE POLE...
FRED ROBINSON BRIDGE AND VALENTINE.
THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 27 AND 42...AND
BETWEEN MILE MARKERS 48 AND 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4727 10871 4710 10874 4710 10862 4707 10860
4708 10895 4775 10948 4814 10844 4797 10844
4799 10860 4792 10864 4792 10889 4774 10890
4765 10877 4760 10850 4761 10844 4758 10840
4731 10840
TIME...MOT...LOC 0211Z 252DEG 46KT 4760 10943 4749 10923 4729 10905
HAIL...1.50IN
WIND...60MPH
$$
KJ2 follow-up statements
579
WWUS55 KTFX 110235
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
835 PM MDT FRI JUN 10 2016
MTC005-027-110315-
/O.CON.KTFX.SV.W.0032.000000T0000Z-160611T0315Z/
BLAINE MT-FERGUS MT-
835 PM MDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHEASTERN BLAINE AND NORTHEASTERN FERGUS COUNTIES...
AT 834 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF WINIFRED TO 13 MILES EAST OF
ROY...MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAYS...LODGE POLE...FRED ROBINSON BRIDGE AND VALENTINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4727 10871 4759 10892 4787 10916 4814 10844
4797 10844 4799 10860 4792 10864 4792 10889
4774 10890 4765 10877 4760 10850 4761 10844
4758 10840 4731 10840 4728 10867
TIME...MOT...LOC 0234Z 252DEG 46KT 4768 10906 4757 10886 4737 10869
HAIL...1.50IN
WIND...60MPH
$$
KJ549
WWUS55 KTFX 110257
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT FRI JUN 10 2016
MTC005-027-110307-
/O.CAN.KTFX.SV.W.0032.000000T0000Z-160611T0315Z/
BLAINE MT-FERGUS MT-
857 PM MDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE AND
NORTHEASTERN FERGUS COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4727 10871 4759 10892 4787 10916 4814 10844
4797 10844 4799 10860 4792 10864 4792 10889
4774 10890 4765 10877 4760 10850 4761 10844
4758 10840 4731 10840 4728 10867
TIME...MOT...LOC 0252Z 252DEG 46KT 4775 10873 4764 10853 4744 10836
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:41 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 10, 5:41 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 541 PM MDT FRI JUN 10 2016 UPDATED AVIATION .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .AVIATION... UPDATED 0000Z. Widespread rain and thunderstorms will continue over north-central Montana this evening. Some storms will be strong to severe with large hail and damaging winds especially near KLWT, KGTF and KHVR. Additional thunderstorms may produce gusty winds and small hail near KCTB and KHLN. An isolated shower is possible at KBZN. Storms should weaken and dissipate after 04z. Periods of MVFR or IFR conditions are possible in and near thunderstorms along with gusty erratic winds. There may be low clouds after 06z but confidence is low on cig heights. A few showers are possible on Saturday, especially in the mountains, otherwise VFR conditions are expected after 12z. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 54 67 44 71 / 30 30 20 10 CTB 51 65 40 66 / 70 20 10 0 HLN 58 67 47 72 / 30 40 30 10 BZN 53 69 44 71 / 20 40 30 20 WEY 48 61 39 61 / 10 40 30 20 DLN 53 66 43 69 / 20 50 30 10 HVR 55 72 47 72 / 60 40 20 0 LWT 54 67 46 70 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 7:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 W SUFFOLK 47.47N 109.40W
06/10/2016 M2.00 INCH FERGUS MT TRAINED SPOTTER
&&
CORRECTED EVENT TIME
MLSLocal storm report, Jun 10, 7:33 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 15 NE ROY 47.48N 108.73W
06/10/2016 M2.00 INCH FERGUS MT TRAINED SPOTTER
&&
MLSLocal storm report, Jun 10, 7:52 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 5 WNW HILGER 47.29N 109.46W
06/10/2016 E1.00 INCH FERGUS MT TRAINED SPOTTER
HAIL UP TO 1 INCH IN DIAMETER. SMALL TREE BRANCHES
AROUND 1 INCH BROKEN OFF.
&&
BRUSDASpecial weather statement, Jun 10, 7:53 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 753 PM MDT FRI JUN 10 2016 MTZ048-049-110230- SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 753 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 830 PM MDT... AT 752 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER AUGUSTA...OR 21 MILES SOUTHWEST OF CHOTEAU...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOTEAU...FAIRFIELD AND AUGUSTA. LAT...LON 4740 11237 4755 11255 4790 11208 4768 11180 TIME...MOT...LOC 0152Z 231DEG 39KT 4753 11237 KJ
Local storm report, Jun 10, 8:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 NNE HILGER 47.33N 109.31W
06/10/2016 M1.75 INCH FERGUS MT TRAINED SPOTTER
BROKEN WINDOW.
&&
MLSLocal storm report, Jun 10, 8:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
803 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 NNE HILGER 47.33N 109.31W
06/10/2016 M1.00 INCH FERGUS MT TRAINED SPOTTER
&&
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.